Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

On integers free of large prime factors


Authors: Adolf Hildebrand and Gérald Tenenbaum
Journal: Trans. Amer. Math. Soc. 296 (1986), 265-290
MSC: Primary 11N25
MathSciNet review: 837811
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The number $ \Psi (x,y)$ of integers $ \leq x$ and free of prime factors $ > y$ has been given satisfactory estimates in the regions $ y \leq {(\log x)^{3/4 - \varepsilon }}$ and $ y > \exp \{ {(\log \log x)^{5/3 + \varepsilon }}\} $. In the intermediate range, only very crude estimates have been obtained so far. We close this "gap" and give an expression which approximates $ \Psi (x,y)$ uniformly for $ x \geq y \geq 2$ within a factor $ 1 + O((\log y)/(\log x) + (\log y)/y)$. As an application, we derive a simple formula for $ \Psi (cx,y)/\Psi (x,y)$, where $ 1 \leq c \leq y$. We also prove a short interval estimate for $ \Psi (x,y)$.


References [Enhancements On Off] (What's this?)

  • [1] Krishnaswami Alladi, The Turán-Kubilius inequality for integers without large prime factors, J. Reine Angew. Math. 335 (1982), 180–196. MR 667466, 10.1515/crll.1982.335.180
  • [2] N. G. de Bruijn, The asymptotic behaviour of a function occurring in the theory of primes, J. Indian Math. Soc. (N.S.) 15 (1951), 25–32. MR 0043838
  • [3] N. G. de Bruijn, On the number of positive integers ≤𝑥 and free of prime factors >𝑦, Nederl. Acad. Wetensch. Proc. Ser. A. 54 (1951), 50–60. MR 0046375
  • [4] N. G. de Bruijn, On the number of positive integers ≤𝑥 and free prime factors >𝑦. II, Nederl. Akad. Wetensch. Proc. Ser. A 69=Indag. Math. 28 (1966), 239–247. MR 0205945
  • [5] E. Rodney Canfield, The asymptotic behavior of the Dickman-de Bruijn function, Proceedings of the thirteenth Southeastern conference on combinatorics, graph theory and computing (Boca Raton, Fla., 1982), 1982, pp. 139–148. MR 725875
  • [6] E. R. Canfield, Paul Erdős, and Carl Pomerance, On a problem of Oppenheim concerning “factorisatio numerorum”, J. Number Theory 17 (1983), no. 1, 1–28. MR 712964, 10.1016/0022-314X(83)90002-1
  • [7] K. Dickman, On the frequency of numbers containing prime factors of a certain relative magnitude, Ark. Mat. Astr. Fys. 22 (1930), 1-14.
  • [8] William John Ellison, Les nombres premiers, Hermann, Paris, 1975 (French). En collaboration avec Michel Mendès France; Publications de l’Institut de Mathématique de l’Université de Nancago, No. IX; Actualités Scientifiques et Industrielles, No. 1366. MR 0417077
  • [9] Veikko Ennola, On numbers with small prime divisors, Ann. Acad. Sci. Fenn. Ser. A I No. 440 (1969), 16. MR 0244175
  • [10] Douglas Hensley, The number of positive integers ≤𝑥 and free of prime factors >𝑦, J. Number Theory 21 (1985), no. 3, 286–298. MR 814007, 10.1016/0022-314X(85)90057-5
  • [11] Douglas Hensley, A property of the counting function of integers with no large prime factors, J. Number Theory 22 (1986), no. 1, 46–74. MR 821136, 10.1016/0022-314X(86)90030-2
  • [12] Adolf Hildebrand, On the number of positive integers ≤𝑥 and free of prime factors >𝑦, J. Number Theory 22 (1986), no. 3, 289–307. MR 831874, 10.1016/0022-314X(86)90013-2
  • [13] -, On the local behavior of $ \Psi (x,y)$, Trans. Amer. Math. Soc. (to appear).
  • [14] H. Maier, On integers free of large prime divisors, Preprint.
  • [15] Karl K. Norton, Numbers with small prime factors, and the least 𝑘th power non-residue, Memoirs of the American Mathematical Society, No. 106, American Mathematical Society, Providence, R.I., 1971. MR 0286739
  • [16] Karl Prachar, Primzahlverteilung, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1957 (German). MR 0087685
  • [17] R. Rankin, The difference between consecutive prime numbers, J. London Math. Soc. 13 (1938), 242-247.
  • [18] A. I. Vinogradov, On numbers with small prime divisors, Dokl. Akad. Nauk SSSR (N.S.) 109 (1956), 683–686 (Russian). MR 0085284

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11N25

Retrieve articles in all journals with MSC: 11N25


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1986-0837811-1
Article copyright: © Copyright 1986 American Mathematical Society